Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

July 17, 2021Covington County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 17, 2021, 4:47 PM CDT for Covington County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 4:47 PM CDT (21:47 UTC)
Expired
Jul 17, 2021, 5:30 PM CDT
In force
43 min
Issued by
NWS Mobile, AL

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 83 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS84 KMOB 172147
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
447 PM CDT Sat Jul 17 2021
 
ALZ060-172230-
Covington AL-
447 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
COVINGTON COUNTY UNTIL 530 PM CDT...

At 447 PM CDT, the strong thunderstorm was located 8 miles southwest
of Opp, moving northeast at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Opp.

LAT...LON 3109 8642 3123 8651 3145 8628 3117 8620
TIME...MOT...LOC 2147Z 229DEG 10KT 3121 8638 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:59 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 17, 3:59 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
359 PM CDT Sat Jul 17 2021

.NEAR TERM UPDATE /Now Through Sunday/...Numerous showers and
thunderstorms are ongoing across interior portions of the
forecast area this afternoon. A few of the stronger storms will be
capable of producing strong, gusty winds and frequent lightning.
Although, the main concern with these storms is very heavy
rainfall as these storms are slow moving with high rainfall rates.
This convection is expected to linger into the early evening
hours before diminishing due to the loss of daytime heating and
instability. Overnight, isolated to scattered showers and storms
will be possible over extreme northern portions of the CWA and the
Gulf waters. Patchy fog will also possible early tomorrow morning
over interior portions of the forecast area due to radiational
cooling and light winds.

Going into Sunday, the wet pattern continues as a mid level trough
remains in place across the Southeast. Down at the surface, a weak
ridge extending over the Southeast begins to retreat back into the
western Atlantic allowing light southerly flow to persist. Abundant
moisture continues to remain in place across the area with PWAT's
around 1.8 to 2.2 inches. Similar to the past few days, scattered
showers and thunderstorms are expected to develop along the coast in
the early morning and then become numerous to widespread as they
move inland throughout the afternoon. Although the synoptic
set up does not support organized severe weather, MLCAPE values
range between 1500 to 2000 J/Kg on Sunday. That instability mixed
with the higher PWAT's could support some localized wet downburst
potential. Convection will likely linger into the early evening and
then dissipate shortly after the sun sets. High temperatures on
Sunday will slightly lower than normal, generally in the upper 80s,
due to the high rain chances and generous cloud cover. /14

&&

.SHORT TERM /Sunday night Through Tuesday night/...Numerous to
widespread showers and thunderstorms will occur through the short
term as an upper trough over the eastern Conus slowly sags
southward, while strong ridging remains over the western CONUS.
Our local area will remain under generally zonal flow aloft, with
a series of embedded impulses expected to move through the upper
flow, helping to provide additional forcing. Our area will remain
south of a surface trough reflected at the surface under the upper
trough, which maintains onshore flow through the period. Given
this pattern, ample moisture will continue ushering into the area
with PWATs ranging from 2.0-2.2 inches through the period. While
coverage will still follow a generally diurnal convective pattern,
we still expect scattered to numerous coverage during the
overnight hours given the influence of the aforementioned trough
and ample moisture present.

Considering the fact that there will be abundant moisture and
weak atmospheric winds, storms should be slow moving and again
capable of producing very heavy rainfall rates. Very saturated
conditions along with the potential for several inches of rain
across the northern Gulf Coast will bring an enhanced threat for
flash flooding, at least in localized areas and potentially across
a larger portion of the region. Any storm that develops will have
the capability of producing large amounts of rainfall in a short
time period given ample moisture and slow storm motions. Severe
weather chances still remains limited through the period; however;
some of the stronger storms could produce locally strong wind
gusts due to precip loading. Lastly, temps each night remain in
the low to mid 70s inland and upper 70s along the coast and area
beaches. High temps on Monday and Tuesday will struggle to get
into the mid to upper 80s over most areas due to rain and cloud
coverage across the area. /22

&&

.EXTENDED TERM /Wednesday Through Saturday/...Latest operational
models and ensemble guidance suggests that the deep mid and upper
level trough over the eastern Conus will remain in place, with the
wet pattern remaining in place for much of the extended forecast
period. Abundant deep layer moisture will remain entrenched
across the northern Gulf Coast with PWATs still ranging from
2.0-2.2 inches through the period. This very moist airmass
combined with anomalously low mid level heights and decreasing
stability will support high pops each day. Numerous to widespread
showers and thunderstorms are expected Wednesday, especially
along the coastal sections. There will be a more diurnal trend to
the greatest precipitation placement as we move through the rest
of the week, with the greatest coverage overnight into the
morning hours over the marine areas and near the coast. The
greatest storm coverage will then shift inland by late morning
and through the afternoon each day. The main concern through the
period continues to be flooding potential given that soil
conditions will remain saturated from the wet pattern we have
been in locally. The abundant cloud cover and enhanced rain
chances will help to keep high temperatures below normal and low
temperatures above normal Wednesday and Thursday. Highs should be
a few degrees warmer for the end of the week as convective
coverage stays a bit lower. Overnight lows will remain very warm
with humid conditions continuing into next weekend. /22

&&

.MARINE...Light to occasionally moderate southeasterly to southerly
flow continues through the weekend before becoming southwesterly to
westerly by early next week. Seas will remain around 1 to 2 feet.
Showers and thunderstorms are expected to develop over the marine
area each day, with coverage increasing going into early next week.
The main concerns with these storms will be frequent lightning,
gusty winds, locally higher seas, and waterspouts. /14

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 17, 1:04 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
104 PM CDT Sat Jul 17 2021

ALZ055-171845-
Monroe AL-
104 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE COUNTY UNTIL 145 PM CDT...

At 104 PM CDT, the strong thunderstorm was located 6 miles west of
Frisco City, moving northeast at 5 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Frisco City and Excel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3141 8727 3141 8729 3139 8730 3136 8753
      3143 8759 3144 8757 3145 8757 3161 8743
TIME...MOT...LOC 1804Z 231DEG 5KT 3141 8751
Special weather statement, Jul 17, 1:35 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
135 PM CDT Sat Jul 17 2021

ALZ055-056-059-171930-
Monroe AL-Conecuh AL-Escambia AL-
135 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE...CENTRAL ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES UNTIL 230
PM CDT...

At 135 PM CDT, the strong thunderstorm was located over I65 And AL
113, or 13 miles north of Flomaton, moving northeast at 25 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Monroeville, Brewton, Frisco City, Peterman, East Brewton,
Castleberry, Excel, Repton, Pollard, Riverview and I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3100 8739 3130 8746 3159 8739 3162 8713
      3101 8690
TIME...MOT...LOC 1835Z 217DEG 26KT 3119 8733
Special weather statement, Jul 17, 1:51 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
151 PM CDT Sat Jul 17 2021

ALZ051>054-171930-
Clarke AL-Wilcox AL-Choctaw AL-Washington AL-
151 PM CDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN CHOCTAW...NORTH CENTRAL WASHINGTON...NORTHWESTERN
CLARKE AND NORTHWESTERN WILCOX COUNTIES UNTIL 230 PM CDT...

At 150 PM CDT, the strong thunderstorms were located along a line
extending from near Magnolia to 3 miles southwest of Coffeeville, and
moving north at 10 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Thomasville, Pine Hill, Coffeeville, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Increasing cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8748 3159 8816 3198 8842 3218 8801
      3215 8802 3214 8804 3209 8804 3206 8807
      3207 8810 3205 8812 3199 8810 3201 8809
      3199 8807 3199 8774 3201 8762 3213 8762
      3213 8752 3226 8752 3227 8745
TIME...MOT...LOC 1850Z 167DEG 7KT 3214 8762 3171 8812
Special weather statement, Jul 17, 2:38 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
238 PM CDT Sat Jul 17 2021

MSZ067-075-076-172045-
Perry MS-Greene MS-Wayne MS-
238 PM CDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN PERRY...WAYNE AND NORTHERN GREENE COUNTIES
UNTIL 345 PM CDT...

At 238 PM CDT, the strong thunderstorms were located along a line
extending from 7 miles northwest of Waynesboro to 7 miles east of
Richton, and moving east at 5 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Waynesboro, Clara, State Line and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3183 8878 3185 8863 3189 8847 3170 8846
      3124 8847 3124 8895
TIME...MOT...LOC 1938Z 273DEG 6KT 3176 8872 3139 8883
Special weather statement, Jul 17, 3:25 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
325 PM CDT Sat Jul 17 2021

ALZ261-263-172130-
Mobile Central AL-Mobile Inland AL-
325 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 430 PM CDT...

At 325 PM CDT, the strong thunderstorm was located over Midtown
Mobile, moving northeast at 5 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Chickasaw, I65 And I165, I65 And AL 158, I10 And I65 and Mobile
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3055 8812 3067 8827 3089 8812 3079 8799
      3076 8802 3070 8800 3069 8800 3067 8802
      3075 8804 3066 8803 3058 8810 3058 8811
      3062 8811 3061 8812
TIME...MOT...LOC 2025Z 221DEG 6KT 3067 8814
Special weather statement, Jul 17, 4:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
447 PM CDT Sat Jul 17 2021

ALZ060-172230-
Covington AL-
447 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
COVINGTON COUNTY UNTIL 530 PM CDT...

At 447 PM CDT, the strong thunderstorm was located 8 miles southwest
of Opp, moving northeast at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Opp.

LAT...LON 3109 8642 3123 8651 3145 8628 3117 8620
TIME...MOT...LOC 2147Z 229DEG 10KT 3121 8638

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:18 AM CDTSpecial Weather StatementMOBBaldwin, Mobile42 min
Jul 17, 11:55 AM CDTSpecial Weather StatementMOBWashington50 min
Jul 17, 12:09 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
Jul 17, 1:02 PM CDTSpecial Weather StatementMOBMonroe43 min
Jul 17, 1:04 PM CDTSpecial Weather StatementMOBMonroe41 min
Jul 17, 1:35 PM CDTSpecial Weather StatementMOBEscambia, Monroe55 min
Jul 17, 1:51 PM CDTSpecial Weather StatementMOBChoctaw39 min
Jul 17, 2:29 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke3 hr
Jul 17, 3:14 PM CDTAreal Flood AdvisoryMOBChoctaw, Washington3 hr
Jul 17, 3:25 PM CDTSpecial Weather StatementMOBMobile65 min
Jul 17, 3:28 PM CDTSevere Thunderstorm WarningMOBMobile47 min
Jul 17, 11:47 AM CDTSpecial Weather StatementMOBGreene43 min
Jul 17, 12:52 PM CDTSpecial Weather StatementMOBGreene38 min
Jul 17, 2:38 PM CDTSpecial Weather StatementMOBWayne67 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.